Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Wilmington, OH

May 24, 2001Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 24, 2001, 1:00 PM EDT for Montgomery County, Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2001, 1:00 PM EDT (17:00 UTC)
Expired
May 24, 2001, 1:45 PM EDT
In force
45 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:18 PM EDTHail 0.75New Lebanon, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 241701
SVRILN
OHC113-241745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
100 PM EDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN OHIO...

* UNTIL 145 PM EDT...

* AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF TROTWOOD...OR ABOUT 7
  MILES SOUTHEAST OF EATON...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TROTWOOD...
  OAKWOOD...
  NORTHRIDGE...
  MORAINE...
  HUBER HEIGHTS...
  DAYTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.



N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:39 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 24, 9:39 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
939 AM EDT THU MAY 24 2001

13Z SFC ANALYSIS INDICATED LOW PRESSURE ALONG THE IA-IL BORDER WITH
A BOUNDARY EXTENDING SEWD ACROSS IN AND KY.  S/WV LIFTING OUT OF
LARGE MID LVL LOW OVER IA WAS CAUSING WDSPRD SHRA WITH A FEW TSRA
ACROSS FA.

DRIER AIR WAS WORKING INTO KCVG AREA AND XPCT THIS TREND TO CONTINUE
OVER THE NEXT FEW HOURS.  THIS WL LEAD TO SOME HEATING AND RESULT IN
FURTHER DESTABLIZATION.  THUS...XPCT SHRA/TSRA TO CONTINUE MOVG NEWD
THROUGH THE EARLY PM WITH ADDITIONAL SCATTERED DEVELOPMENT IN THE
PM. WL LIKELY CUT POPS BACK FOR THE PM HOURS CVG-DAY.

WITH SOME BREAKS IN THE CLOUDS...XPCT TEMPS TO CLIMB INTO THE 60S
ACROSS FA.  CURRENT FCST HAS THIS TREND HANDLED SO NO CHANGES
PLANNED.

.ILN...NONE.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:15 PM EDTSevere Thunderstorm WarningILNGreene45 min
May 24, 3:04 PM EDTSevere Thunderstorm WarningILNClark41 min
May 24, 7:34 PM EDTTornado WarningILNClinton26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.